EyeNet Magazine



   
 
Refractive

Watch Out: Refractive Surgery and Drug Side Effects

By Lori Baker Schena, Contributing Writer
 
 

Phenylephrine. To ophthalmologists, this mydriatic seems benign enough. Yet in the refractive surgery realm, it could prove dangerous indeed for patients.

Surgeons use phenylephrine (AK-Dilate and others) in the 10 percent concentration to potentiate pupil dilation for refractive lasers with tracking technology and as a vasoconstrictor in cases of perilimbal bleeding after the LASIK flap is cut. The package insert states that only one drop per eye per hour may be used. However, soaking a pledget with 10 percent phenylephrine requires many drops, thus increasing systemic absorption. The result? A very real risk of malignant hypertension, syncope, subarachnoid hemorrhage and acute cardiac arrest.

This vivid example of a drug-induced ocular side effect in refractive surgery is just one of many reported by Frederick “Rick” W. Fraunfelder, MD, and colleague Larry F. Rich, MD.1 In addition to mydriatics, they evaluate cycloplegics, benzodiazepines, tetracyclines, iodine, topical anti-inflammatory drugs, steroids, antibiotics and artificial tears.

Red Flags
Dr. Fraunfelder, assistant professor of ophthalmology at Oregon Health & Science University in Portland, and director of the National Registry of Drug-Induced Ocular Side Effects, noted that drug-induced ocular side effects are the third most frequent reason for claims against ophthalmologists, following cataract complications and retinal detachment misdiagnosis.

For the study, he and Dr. Rich gathered data from the registry, the FDA and the World Health Organization. They also conducted a comprehensive Medline literature review dating back 50 years, using generic drug names and corneal refractive procedures as key words. Drugs included pre- and intraoperative medications.

In addition to phenylephrine, the study flags the following:

Diclofenac. This NSAID is approved for pain and photophobia following refractive surgery. In the study, Dr. Fraunfelder noted that diclofenac has been implicated in causing corneal melts. The package insert instructs four times daily topical ocular application for up to two weeks after cataract surgery. Refractive surgeons use it in different dosing regimens, based on personal experience and training, Dr. Fraunfelder said, “and corneal melts appear to occur from more frequent topical application [every two hours] for more than two weeks.”

Topical anesthetics. These drugs, including tetracaine (AK-T-Caine, Pontocaine) and proparacaine (Alcaine and others), are used prior to LASIK or other refractive procedures. Surgeons are aware that most adverse ocular reactions occur from the long-term use of topical anesthetics and will not prescribe them for use past the operative day. “However, other physicians may dilute tetracaine down to as low as 0.05 percent and instruct patients to use the eye drop periodically for postoperative pain after PRK,” Dr. Fraunfelder explained.

According to his research findings, local anesthetics inhibit the rate of corneal epithelial cell migration by disruption of cytoplasmic action in filaments and destruction of superficial corneal epithelial microvilli. There is also evidence of a direct toxic effect on the stromal keratocytes.

Consequently, refractive surgeons who use topical anesthetics during LASIK after the flap is lifted may increase the risk of toxicity to the corneal stromal keratocytes.

Topical steroids. Topical steroids are routinely used to control inflammation after LASIK. And not surprisingly, most refractive surgeons are vigilant in monitoring adverse drug reactions such as posterior subcapsular cataracts and glaucoma secondary to topical ocular steroids. One key point about topical steroids, said Dr. Fraunfelder, “is the use of these drugs can retard wound healing. Artificial tears are always preferable.”

Steven E. Wilson, MD, director of corneal research at the Cleveland Clinic Foundation’s Cole Eye Institute, noted that most refractive surgeons are aware of the fact that topical steroids can modulate the wound healing response. “However, in the early days of PRK, patients were treated for months with these medications.”

Yet, Dr. Wilson noted, some individual patients may benefit from topical steroids to prevent traumatic keratitis and LASIK-induced diffuse lamellar keratitis. “In some patients, if you don’t give corticosteroids in the first few days, the incidence of DLK is much higher.”

However, the use of topical steroids continues to pose some unknown dangers. In his paper, Dr. Fraunfelder cites a study on steroid-induced glaucoma by Maloney et al.

They report on six eyes of four patients who were treated with topical corticosteroids after developing DLK following uneventful myopic LASIK surgery. All of the eyes had a pocket of fluid develop in the lamellar interface between the flap and stromal bed; in turn, this was associated with a corticosteroid-induced rise in IOP.2

“The worrisome aspect of these cases is that the physicians were not aware these eyes were experiencing an elevation in IOP,” said Robert K. Maloney, MD, director of the Maloney Vision Institute in Los Angeles. “When they measured the IOP by central corneal Goldmann applanation tonometry, the IOP was normal or low [because of the fluid pocket in the interface]. In an effort to continue treating the presumed DLK, they may have actually increased the steroids, and thus increased the IOP—all unknowingly. We saw severe visual loss linked to steroid-induced IOP elevation.”

And, in fact, the elevated IOP in several of these patients was diagnosed by peripheral Tonopen measurement after months of elevated pressure. Three eyes of two patients had severe glaucomatous optic neuropathy and decreased visual acuity.

“When this article appeared, I received feedback from a number of people who told me they gained a new awareness of a potentially disastrous problem,” Dr. Maloney said. “Others told me that they recently had a case like those described. It was a particularly gratifying publication for me as I felt the article made a difference for refractive surgeons performing LASIK.”

Additional Concerns
Additional caveats to consider:

Preserved tears. The use of preserved artificial tears has been linked to punctate keratopathy, Dr. Maloney noted.

Celluvisc. If Celluvisc gets under the flap after LASIK, DLK may result, he said. Thus, thorough irrigation is a must.

Mitomycin. Dr. Wilson sees a “potential toxicity” with MMC. “I have some concerns that it may be being used much too freely as prophylaxis against haze in patients with PRK or LASEK,” he said. “Yet mitomycin can cause severe toxic effects such as corneal melts. If someone mixes it wrong, there is a risk of killing the endothelial cells. With our new technology, the risk of clinically significant haze is rare and this type of prophylaxis is probably not necessary.”

______________________________
1 J Cataract Refrac Surg 2003;29:170–175.
2 Ophthalmology 2002;109(4);659–665.

______________________________
Get Your Data Here

When it comes to the National Registry of Drug-Induced Ocular Side Effects, Dr. Wilson has nothing but praise. “A lot of times people will see an effect from some drug and it will never be reported,” he said. “However, by using this system, what may be perceived as a rare problem with a drug is often reported from several sources. As ophthalmologists, we truly benefit from this information.”

The National Registry’s reach extends far beyond ophthalmic drugs. With the help of ophthalmologists who have taken the time to report adverse drug reactions, the National Registry continues to identify new problems with seemingly unrelated or benign medications.

At the Annual Meeting last November, Dr. Fraunfelder gave attendees a heads-up on visual side effects linked to retinoids, topiramate (Topamax) and cetirizine (Zyrtec). For example, recent reports have indicated that topiramate use can result in acute-angle closure glaucoma. Additionally, the bisphosphonate pamidronate (Aredia) is the first drug proven to cause scleritis.

“This type of registry does not exist in other specialties,” Dr. Fraunfelder said. “What really impresses me about our subspecialists is that they take the time to both report their side effects and continually check out our Web site (www.eyedrugregistry.com] to keep abreast of possible problems. Doctors hunger for these data.”

He added, “Every single drug has side effects. It is our goal to learn about them and report them to our colleagues, for the good of our patients and our specialty.”

______________________________
Dr. Wilson consults and is on the speaker’s bureau for Allergan. Drs. Fraunfelder and Maloney have no related financial interests.

About Us Academy Jobs Privacy Policy Contact Us Terms of Service Medical Disclaimer Site Index